Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 36, NWS North Platte, NE

October 21, 20227 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Oct 21, 2022, 1:21 AM MDT for 7 counties in Nebraska. It took effect at Oct 21, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2022, 1:21 AM MDT (07:21 UTC)
In effect from
Oct 21, 2022, 12:00 PM MDT
Expired
Oct 21, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4363 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS83 KLBF 210721
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
221 AM CDT Fri Oct 21 2022

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.The combination of low relative humidity and gusty winds this
afternoon will lead to critical fire weather conditions in the
eastern panhandle and western Sandhills. 

NEZ204-220000-
/O.NEW.KLBF.FW.W.0036.221021T1800Z-221022T0000Z/
Eastern Panhandle/Crescent Lake NWR-
121 AM MDT Fri Oct 21 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE
EASTERN NEBRASKA PANHANDLE AND WESTERN SANDHILLS...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* TIMING...In effect from 1 PM CDT through 7 PM CDT.

* WINDS...Southwest to west 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the mid to upper 70s.

* IMPACTS...Any fires which may start, have a high probability for
  rapid spread and may be difficult to control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
904 
WWUS83 KLBF 211931
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
231 PM CDT Fri Oct 21 2022

NEZ204-220345-
/O.NEW.KLBF.FW.A.0032.221022T1700Z-221023T0100Z/
/O.CON.KLBF.FW.W.0036.000000T0000Z-221022T0000Z/
Eastern Panhandle/Crescent Lake NWR-
131 PM MDT Fri Oct 21 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN NEBRASKA
PANHANDLE AND WESTERN SANDHILLS...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 204, 206, AND 208...

The National Weather Service in North Platte has issued a Fire
Weather Watch for gusty winds and low relative humidity, which is
in effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR.

* TIMING...Warning in effect through 7 PM CDT Friday. Watch in
  effect Saturday noon to 8pm CDT.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* TEMPERATURES...In the lower 60s.

* LIGHTNING...None

* IMPACTS...Any fires which may start, have a high probability 
  for rapid spread and may be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ206-208-220345-
/O.NEW.KLBF.FW.A.0032.221022T1700Z-221023T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
231 PM CDT Fri Oct 21 2022

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 206 AND 208...

The National Weather Service in North Platte has issued a Fire
Weather Watch for gusty winds and low humidity, which is in 
effect from Saturday afternoon through Saturday evening.

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest and Fire Weather Zone 208 
  Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National 
  Forest.

* TIMING...Saturday noon to 8pm CDT.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...In the mid 70s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
678 
WWUS83 KLBF 212358
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
658 PM CDT Fri Oct 21 2022

NEZ204-220800-
/O.EXP.KLBF.FW.W.0036.000000T0000Z-221022T0000Z/
/O.CON.KLBF.FW.A.0032.221022T1700Z-221023T0100Z/
Eastern Panhandle/Crescent Lake NWR-
558 PM MDT Fri Oct 21 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR THE EASTERN NEBRASKA PANHANDLE AND WESTERN
SANDHILLS...
...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN NEBRASKA
PANHANDLE AND WESTERN SANDHILLS...

Winds have diminished and relative humidities have improved.
Therefore, the Red Flag Warning has been allowed to expire.

A Fire Weather Watch for gusty winds and low relative humidity, 
remains in effect from Saturday afternoon through Saturday 
evening.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. 

* TIMING...Watch in effect Saturday 11am to 7pm MDT.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* TEMPERATURES...Around 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NEZ206-208-220800-
/O.CON.KLBF.FW.A.0032.221022T1700Z-221023T0100Z/
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
658 PM CDT Fri Oct 21 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR
FIRE WEATHER ZONES 206 AND 208...

* AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine 
  NWR/Nebraska National Forest and Fire Weather Zone 208 
  Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National 
  Forest. 

* TIMING...Saturday noon to 8pm CDT.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* TEMPERATURES...80 to 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Oct 20, 10:21 PM MDT, 3 hours earlier.

Area forecast discussion, Oct 20, 10:21 PM MDT, 3 hours before
Area Forecast Discussion
National Weather Service North Platte NE
1121 PM CDT Thu Oct 20 2022

.SHORT TERM...(This evening through Friday night) Issued at 255
PM CDT Thu Oct 20 2022

Quiet conditions are expected through the short term as upper level
ridging remains in place across much of the western and central US.
Continued dry and warm weather will continue resulting in some
pleasant mid-fall days across western and north central Nebraska.
Warm air advection into the region will push unseasonably warm air
into the central US through the end of the week. Currently 850 mb
temperatures in the 16 to 22 C range will filter into the region.
These, combined with mostly clear skies, will allow surface
temperatures to easily range from the low 70s across the north to
the low 80s south of I-80. These temperatures will be nearly 5 to 15
degrees above normal. This warm airmass will also affect overnight
low temperatures keeping lows above normal as well. Temperatures are
expected to drop into the mid 30s to mid 40s tonight with even
warmer nighttime temperatures on Friday night...only dropping into
the low to mid 40s across the entire region. Normal lows for this
time of year range from the low 30s in the north to the mid 30s
south of I-80.

.LONG TERM...(Saturday through Thursday)
Issued at 255 PM CDT Thu Oct 20 2022

The upper level ridge remains in place through Saturday night
prolonging the dry and warm conditions into the first half of the
weekend. Warm air advection continues into the region keeping very
warm surface temperatures around. Expect highs to top out in the
upper 70s to low 80s Saturday. In addition to continued warm
conditions, some stronger winds are possible on Saturday as the
ridge begins to breakdown, the next system forms to the west, and
the pressure gradient increases. The strongest winds are expected
across the north and northwest where gusts up to 30 to 35 mph are
possible.

Finally the next chance for moisture and cooler temperatures arrives
on Sunday and into the beginning of next week. An upper level trough
will dig south across the southwest US and a surface low will
develop off the Front Ranges of the Rockies. Timing and strength of
this system is still a little uncertain, but details are slowly
becoming more clear. At this time, precipitation will start off
across the northwest on Sunday afternoon and slowly push southeast
through Sunday night and push out of the region by Monday afternoon.
Precipitation will likely start as all rain as boundary layer
temperatures remain well above freezing. As cooler air pushes in
behind the front and low pressure on Sunday night, there is a
potential for precipitation to change over to a rain snow mix and
even briefly all snow across the Pine Ridge region. Currently no
accumulations are anticipated, but some brief reductions in
visibility, especially in areas that see all snow, should be
expected. Locations east of a Imperial to Thedford to Valentine line
are not anticipated to see any snow or rain/snow mix as model
soundings show the low level environment to be too warm to support
any wintry mix.

In addition to precipitation across the region, very strong winds
are expected with this system as the low moves over Nebraska and
deepens on Monday. Northwest wind gusts up to 40 to 45 mph with
isolated 50 mph gusts are expected. Have continued to raise winds
and wind gusts well over guidance (raised to at least the 90th
percentile) and can easily see even stronger winds than what is
already in the forecast for Monday if current model trends continue.

Beyond Monday...a return to drier more autumn-like temperatures
return to the region. High temperatures drop back into the low 50s
to low 60s which is near or slightly below normal with lows in the
mid 20s to mid 30s through Wednesday night. A shortwave trough clips
portions of the Panhandle and northern Nebraska next Thursday. At
this time any precipitation appears to be light and should remain
all liquid.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1121 PM CDT Thu Oct 20 2022

VFR conditions are expected to prevail through Friday evening.
Winds remain light westerly overnight into tomorrow morning,
primarily below 10kts. Light southerly to southwesterly winds
Friday afternoon and evening, with winds primarily below 10kts.

&&

.FIRE WEATHER...
Issued at 255 PM CDT Thu Oct 20 2022

Fire weather concerns increasing through the weekend.

Near critical fire conditions are expected across central and western
Nebraska with humidity values in the 10 to 20 percent range. However,
winds are expected to remain below 25 mph.

Humidity values will be a bit higher on Friday up around the Niobrara
valley with readings of 25 to 30 percent. However, humidity will be
quite low once again with near critical conditions elsewhere across
central and western Nebraska especially from the western sandhills and
panhandle down through fire zones 210 and 219. Winds will also be increasing,
particularly across fire zone 204. Will be evaluating new model data closely
to see if conditions winds will be strong enough to warrant a Red Flag warning
for portions of the panhandle and sandhills.

Critical to near critical conditions are possible across all of central
and western Nebraska on Saturday winds increase with humidity in the teens.

Near critical conditions are possible on Sunday as winds increase ahead of
a cold front approaching from the northwest. Enhanced to near critical conditions
are then possible next week as dry and weather with low humidity continues.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Roberg
FIRE WEATHER...MBS
Hazardous weather outlook, Oct 20, 1:35 PM MDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
235 PM CDT Thu Oct 20 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-211200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
235 PM CDT Thu Oct 20 2022 /135 PM MDT Thu Oct 20 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Elevated to near critical fire weather conditions are expected across
all of western and north central Nebraska through early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical to near critical fire weather conditions are possible
Friday afternoon from portions of southwest Nebraska into the
western sandhills and the panhandle. Elevated to near critical
conditions are expected elsewhere across central and western
Nebraska.

On Saturday critical fire weather conditions are possible across all
of central and western Nebraska, especially north of Interstate 80.

An intense low pressure system will cross the central and northern
plains Sunday into Monday. This may lead to strong winds across the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 1:31 PM MDTFire Weather WatchLBFArthur, Blaine, Boyd, Brown, Cherry, Deuel and 12 more12 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.